Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 75, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2023, 4:07 PM CDT for 6 counties in Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2023, 4:07 PM CDT (21:07 UTC)
- Expired
- Jun 15, 2023, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Finney County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:30 PM CDT | TSTM WND GST 88 | 11 Sse Satanta, KS | SAUK1 Mesonet. |
| Jun 15, 4:35 PM CDT | TSTM WND GST 60 | 1 Nne Sublette, KS | AWOS station K19S 1 NE Sublette. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -436 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562
WUUS53 KDDC 152107
SVRDDC
KSC055-067-069-081-175-189-152145-
/O.NEW.KDDC.SV.W.0075.230615T2107Z-230615T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
407 PM CDT Thu Jun 15 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Seward County in southwestern Kansas...
South central Finney County in southwestern Kansas...
Southeastern Grant County in southwestern Kansas...
Northeastern Stevens County in southwestern Kansas...
Northwestern Gray County in southwestern Kansas...
Haskell County in southwestern Kansas...
* Until 445 PM CDT.
* At 406 PM CDT, severe thunderstorms were located along a line
extending from near Pierceville to near Satanta to near Moscow,
moving east at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Cimarron, Sublette, Satanta, Pierceville, Moscow, Copeland,
Ingalls, Charleston, Tice, Ryus, Cave and Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3725 10143 3763 10109 3799 10068 3789 10024
3748 10060 3747 10065 3742 10065 3728 10089
TIME...MOT...LOC 2106Z 284DEG 26KT 3792 10065 3752 10099 3731 10130
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:53 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 15, 12:53 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1253 PM CDT Thu Jun 15 2023 ...Updated short and long term sections... .MESOSCALE DISCUSSION... Issued at 1252 PM CDT Thu Jun 15 2023 Water vapor imagery from this afternoon displays a potent shortwave exiting the Southern Rockies into the adjacent High Plains with associated ascent evident via strong moistening in the profile. A strong sub-tropical jet is evident from the Baja of Peninsula into the Southern Plains with the left exit region nosing into southwest KS. Latest surface obs reveals a low positioned over southeast Colorado into northeast New Mexico with an associated warm front extending southeast from near Lamar Colorado to the eastern Texas Panhandle. CU field on the north side of the front is connected to region of lower to mid 60 F dewpoints along with MLCAPE values of 2000-4000 J/kg and minimal inhibition. With that stated over 1000 J/kg of DCAPE also exists. Convection has already developed within in axis this early afternoon over southeast CO into western Kansas. As detailed previously with the upper jet location, it is creating a highly variable shear profile over Kansas as the northern half of the state is under weak low and deep layer shear not supportive of much of a severe threat. In contrast the southern half, and especially locations south of US Highway 50 has strong mid to upper tropospheric shear although still with minimal low-level shear. This will create a setup supportive of supercells and very large hail possibly up to softball size generally along and south of US Highway 50 with decreasing risk as you move toward areas along and north of state highway 96. Tornado threat appears to be more isolated in nature unless a storm can take a strong right turn to the southeast. Given high DCAPE values, convection is likely to grow upscale into a line by late afternoon. && .SHORT TERM...(This evening through Friday night) Issued at 1252 PM CDT Thu Jun 15 2023 Throughout the short term, we observe an upper-level ridge dominating the Plains region, while an upper-level trough maintains its presence over the Intermountain West. The area is influenced by a robust upper-level jet stream extending from northwestern Mexico into the Mid Mississippi Valley. As the day progresses, a notable shortwave disturbance is projected to traverse from eastern Colorado this afternoon and into western Kansas during the evening hours. At the surface, a low-pressure system will track along the Colorado/New Mexico border in the afternoon, followed by its progression along the Kansas/Oklahoma border in the evening. Accompanying this system, a warm front will extend eastward, and a dryline will stretch southward into the Texas Panhandle, gradually advancing into Oklahoma later in the evening. Subsequently, persistent south-southeast winds will maintain an inflow of moist air, with dewpoints reaching the upper 50s to low 60s Fahrenheit by the afternoon. The atmospheric conditions will undergo significant destabilization along the Kansas/Oklahoma border, characterized by steep lapse rates, Convective Available Potential Energy (CAPE) values exceeding 2000 J/kg, and 0-6 km shear surpassing 30 knots. Prominent Convective Allowing Models (CAMs) indicate the development of convection between 18z and 21z along the Kansas/Colorado border. Initially, these storms may manifest as discrete supercells, yet rapid consolidation into a mesoscale convective system (MCS) is expected during their eastward propagation. The storm motion is anticipated to be eastward and relatively rapid. These storms are forecast to bring copious rainfall, and if prolonged precipitation persists over a specific area, the potential for flooding becomes a concern. The primary hazards associated with these storms will be substantial hail and destructive winds. Although the risk is marginal, isolated tornado occurrences cannot be completely ruled out. The storms are projected to exit the area by late evening or early overnight, leading to a subsequent decrease in cloud cover after midnight. Overnight temperatures will range from the mid-50s along the Kansas/Colorado border to the low 60s across south-central Kansas. Additionally, the nocturnal hours will witness a transition to light and variable winds. On Friday, mostly clear skies are expected, accompanied by light northerly winds during the morning hours, which will subsequently shift to an east-southeast direction in the afternoon. High temperatures are projected to reach into the 80s. Short term Ensemble models indicate the likelihood of another shortwave disturbance emerging from the Rockies during the afternoon, progressing into western Kansas by the evening. A renewed period of heightened atmospheric instability is expected, leading to the development of thunderstorms across eastern Colorado in the early evening. These storms are anticipated to move eastward overnight. The primary threats associated with these storms will be large hail and damaging winds. However, during convective initiation across southeastern Colorado and extending into far southwestern Kansas, there remains a slight possibility of isolated tornado occurrences. While storms may persist into the overnight hours, the overall cloudiness is expected to be mostly prevalent. Overnight low temperatures will range from the mid-50s along the Kansas/Colorado border to the low 60s across central Kansas. .LONG TERM...(Saturday through Thursday) Issued at 1252 PM CDT Thu Jun 15 2023 Looking ahead, yet another round of storms is anticipated late Saturday, as another shortwave emerges from the Rockies and migrates into the Plains region. The Storm Prediction Center (SPC) has issued a slight risk for these storms, with the primary threat lying south of the forecast area. Subsequently, an upper-level ridge is projected to build over the Plains region during the upcoming week, coinciding with the presence of an upper-level low- pressure system descending into the Pacific Northwest. This atmospheric pattern will induce southwest flow aloft over western Kansas. Current ensemble models suggest a drier pattern during this period. However, it wouldn't be surprising if storms occur on a few days next week during peak heating. Above-normal temperatures are anticipated, with highs in the upper 80s to low 90s and lows in the 60s as we head into the next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1227 PM CDT Thu Jun 15 2023 VFR conditions will prevail early this afternoon with a few mid to upper level clouds. Thunderstorms are expected to develop late this afternoon and bring periods of MVFR to IFR conditions to the DDC, GCK, and LBL terminals. These storms should move out of the area by this evening with VFR conditions expected. Winds will generally be form the south this afternoon with gusts up to 20 knots. Higher gusts will accompany any storms that form late this afternoon into this evening. Winds behind these system look to become light and variable overnight into tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 57 85 59 / 50 70 30 50 GCK 84 55 83 58 / 60 50 50 60 EHA 86 56 83 57 / 30 10 30 40 LBL 85 57 83 59 / 60 20 30 40 HYS 90 59 88 60 / 20 30 40 70 P28 91 62 88 64 / 40 70 10 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...AJohnson SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 3:35 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 335 AM CDT Thu Jun 15 2023 KSZ030-031-043>046-061>066-074>081-084>090-160845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 335 AM CDT Thu Jun 15 2023 /235 AM MDT Thu Jun 15 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms will be possible across southwest Kansas between 1pm and midnight. The strongest storms this afternoon and early this evening will be capable of producing 2 to 4 inch hail along with wind gusts of 70 to 80 mph. A few tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms will be possible late Friday and Saturday evening. The main hazards from these storms will be wind gusts in excess of 60 mph, heavy rainfall and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 1 pm south and west of a Scott City to Pratt line.
In the hours before
Special weather statement, Jun 15, 2:13 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
213 PM CDT Thu Jun 15 2023
KSZ061-062-074-075-152000-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
213 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties through 300 PM CDT/200 PM MDT/...
At 213 PM CDT/113 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Ulysses, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT/700 PM
MDT/ for southwestern Kansas.
&&
LAT...LON 3765 10131 3767 10154 3794 10156 3792 10126
TIME...MOT...LOC 1913Z 182DEG 14KT 3775 10143
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROLocal storm report, Jun 15, 2:19 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
219 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM Hail 16 NNW Manter 37.75N 101.94W
06/15/2023 E1.75 inch Hamilton KS Trained Spotter
&&Local storm report, Jun 15, 2:44 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
244 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Hail 3 ENE Big Bow 37.58N 101.50W
06/15/2023 E1.75 inch Grant KS Public
&&Local storm report, Jun 15, 2:53 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
253 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Hail Ulysses 37.59N 101.36W
06/15/2023 E1.50 inch Grant KS Public
&&Local storm report, Jun 15, 3:52 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
352 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail 5 NE Ulysses 37.63N 101.29W
06/15/2023 E1.75 inch Grant KS Public
&&Special weather statement, Jun 15, 3:52 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
352 PM CDT Thu Jun 15 2023
KSZ085-086-152115-
Seward KS-Stevens KS-
352 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of southwestern Seward
and southeastern Stevens Counties through 415 PM CDT...
At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Woods, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Kansas.
&&
LAT...LON 3700 10132 3717 10140 3730 10101 3700 10087
TIME...MOT...LOC 2052Z 247DEG 17KT 3707 10121
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:45 PM CDT | Special Weather Statement | DDC | Hamilton | 30 min |
| Jun 15, 1:03 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 25 min |
| Jun 15, 1:23 PM CDT | Special Weather Statement | DDC | Kearny | 37 min |
| Jun 15, 1:35 PM CDT | Special Weather Statement | DDC | Grant | 25 min |
| Jun 15, 1:58 PM CDT | Special Weather Statement | DDC | Kearny | 47 min |
| Jun 15, 2:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 53 min |
| Jun 15, 2:09 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 51 min |
| Jun 15, 2:13 PM CDT | Special Weather Statement | DDC | Kearny | 47 min |
| Jun 15, 2:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 50 min |
| Jun 15, 2:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 45 min |
| Jun 15, 2:55 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 50 min |
| Jun 15, 2:56 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 49 min |
| Jun 15, 2:58 PM CDT | Areal Flood Advisory | DDC | Grant, Kearny | 3 hr |
| Jun 15, 3:25 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 34 min |
| Jun 15, 3:29 PM CDT | Flash Flood Warning | DDC | Grant, Kearny | 3 hr |
| Jun 15, 3:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 39 min |
| Jun 15, 3:41 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 49 min |
| Jun 15, 3:50 PM CDT | Flash Flood Warning | DDC | Grant | 3 hr |
| Jun 15, 3:52 PM CDT | Special Weather Statement | DDC | Stevens | 23 min |
| Jun 15, 3:58 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 47 min |
| Jun 15, 4:11 PM CDT | Special Weather Statement | DDC | Lane | 34 min |
| Jun 15, 4:25 PM CDT | Special Weather Statement | DDC | Morton | 50 min |
| Jun 15, 4:27 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 48 min |
| Jun 15, 4:29 PM CDT | Special Weather Statement | DDC | Clark | 31 min |
| Jun 15, 4:34 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 41 min |
| Jun 15, 4:53 PM CDT | Special Weather Statement | DDC | Ford, Gray | 52 min |
| Jun 15, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 39 min |
| Jun 15, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 46 min |
| Jun 15, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 57 min |
| Jun 15, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 53 min |
| Jun 15, 5:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 67 min |
| Jun 15, 6:13 PM CDT | Areal Flood Warning | DDC | Grant, Kearny | 16 hr |
| Jun 15, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.